Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 13, NWS Memphis, TN

February 16, 20234 counties in Tennessee

NWS Memphis, TN issued this tornado warning at Feb 16, 2023, 12:58 PM CST for 4 counties in Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2023, 12:58 PM CST (18:58 UTC)
Expired
Feb 16, 2023, 1:30 PM CST
In force
32 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Benton County, TN, Carroll County, TN, Decatur County, TN, Henderson County, TN

The radar

The Ft Campbell radar (KHPX), 108 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 12:00 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

594 
WFUS54 KMEG 161858
TORMEG
TNC005-017-039-077-161930-
/O.NEW.KMEG.TO.W.0013.230216T1858Z-230216T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
1258 PM CST Thu Feb 16 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northeastern Henderson County in west Tennessee...
  Southern Benton County in west Tennessee...
  Southeastern Carroll County in west Tennessee...
  Northwestern Decatur County in west Tennessee...

* Until 130 PM CST.
    
* At 1258 PM CST, a severe thunderstorm capable of producing a
  tornado was located 7 miles northeast of Natchez Trace State Park,
  moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Camden, Holladay, Dollar, Sugar Tree, Jeannette, Westport and
  Nathan Bedford Forrest State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3613 8792 3603 8800 3600 8800 3597 8802
      3594 8800 3594 8793 3586 8795 3583 8797
      3572 8822 3588 8834 3617 8792
TIME...MOT...LOC 1858Z 236DEG 35KT 3585 8821 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
3 follow-up statements
614 
WWUS54 KMEG 161907
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
107 PM CST Thu Feb 16 2023

TNC017-077-161916-
/O.CAN.KMEG.TO.W.0013.000000T0000Z-230216T1930Z/
Henderson TN-Carroll TN-
107 PM CST Thu Feb 16 2023

...THE TORNADO WARNING FOR NORTHEASTERN HENDERSON AND SOUTHEASTERN
CARROLL COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has !moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.

LAT...LON 3605 8799 3603 8800 3600 8800 3597 8802
      3594 8800 3594 8793 3585 8796 3577 8814
      3582 8818 3584 8818 3585 8821 3586 8822
      3588 8823 3589 8822 3596 8821 3616 8792
      3613 8792
TIME...MOT...LOC 1906Z 236DEG 35KT 3590 8812 

$$

TNC005-039-161930-
/O.CON.KMEG.TO.W.0013.000000T0000Z-230216T1930Z/
Benton TN-Decatur TN-
107 PM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CST FOR SOUTHERN
BENTON AND NORTH CENTRAL DECATUR COUNTIES...
    
At 106 PM CST, a severe thunderstorm capable of producing a tornado
was located 11 miles southeast of Bruceton, or 12 miles southwest of
Camden, moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Camden, Holladay, Sugar Tree and Nathan Bedford Forrest State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3605 8799 3603 8800 3600 8800 3597 8802
      3594 8800 3594 8793 3585 8796 3577 8814
      3582 8818 3584 8818 3585 8821 3586 8822
      3588 8823 3589 8822 3596 8821 3616 8792
      3613 8792
TIME...MOT...LOC 1906Z 236DEG 35KT 3590 8812 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
386 
WWUS54 KMEG 161913
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
113 PM CST Thu Feb 16 2023

TNC039-161923-
/O.CAN.KMEG.TO.W.0013.000000T0000Z-230216T1930Z/
Decatur TN-
113 PM CST Thu Feb 16 2023

...THE TORNADO WARNING FOR NORTH CENTRAL DECATUR COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.

LAT...LON 3585 8796 3583 8799 3584 8803 3585 8805
      3585 8807 3586 8818 3603 8800 3600 8800
      3598 8802 3595 8802 3594 8798 3594 8793
TIME...MOT...LOC 1913Z 236DEG 35KT 3594 8805 

$$

TNC005-161930-
/O.CON.KMEG.TO.W.0013.000000T0000Z-230216T1930Z/
Benton TN-
113 PM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CST FOR
SOUTHEASTERN BENTON COUNTY...
    
At 113 PM CST, a severe thunderstorm capable of producing a tornado
was located near New Johnsonville, or 8 miles south of Camden, moving
northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Camden and Holladay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3585 8796 3583 8799 3584 8803 3585 8805
      3585 8807 3586 8818 3603 8800 3600 8800
      3598 8802 3595 8802 3594 8798 3594 8793
TIME...MOT...LOC 1913Z 236DEG 35KT 3594 8805 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
089 
WWUS54 KMEG 161929
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
129 PM CST Thu Feb 16 2023

TNC005-161939-
/O.EXP.KMEG.TO.W.0013.000000T0000Z-230216T1930Z/
Benton TN-
129 PM CST Thu Feb 16 2023

...THE TORNADO WARNING FOR SOUTHEASTERN BENTON COUNTY WILL EXPIRE AT
130 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.

LAT...LON 3585 8796 3583 8799 3584 8803 3585 8805
      3585 8807 3586 8818 3603 8800 3600 8800
      3598 8802 3595 8802 3594 8798 3594 8793
TIME...MOT...LOC 1929Z 236DEG 35KT 3603 8789 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Feb 16, 11:36 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 16, 11:36 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1136 AM CST Thu Feb 16 2023

...New AVIATION...

.SYNOPSIS...
Issued at 324 AM CST Thu Feb 16 2023

Showers and thunderstorms will lift through the Midsouth today,
along and ahead of a slow-moving cold front. A few of the
thunderstorms may reach severe limits before exiting northeast
Mississippi late this afternoon. Damaging winds will be the
primary severe weather threat, accompanied by secondary threats of
tornadoes, flash flooding and large hail.

Following the passage of the cold front today, cooler and less
humid weather will prevail over the Midsouth Friday and the
weekend. Saturday morning's low temperatures will cool into the
20s over most of the Midsouth. Thereafter, temperatures will
gradually each day through Tuesday, when daytime highs reach the
70s. Tuesday's warmth will precede a chance of showers and
thunderstorms Tuesday night.

&&

.DISCUSSION...
(Today through Wednesday)
Issued at 324 AM CST Thu Feb 16 2023

GOES water vapor imagery shows a positively tilted longwave
trough over the 4-corners area. Downstream of the trough,
southwesterly flow aloft extended from TX through the lower MS
River and Ohio River valleys. Divergent flow aloft was evident on
thunderstorm anvils over the Midsouth and lower Ohio River Valley.
06Z SHV sounding showed 2300 J/kg of mixed layer CAPE, leading
credence to RAP-based SPC mesoanalysis MLCAPE estimate of 2500
J/kg over central AR at 08Z. Closer to home, MLCAPE ranged from
1000-2000 J/kg, per the RAP-based SPC Mesoanalysis page. KNQA VAD
hodograph showed 0-3km SRH of 470 m2/s2 at 0735Z.

Instability and shear aside, late evening and overnight convection
has remained relatively shallow. This may change toward sunrise, with
midlevel height falls and the approach of a surface cold front.
Tornado warnings have been issued over northwest into north
central AR early this morning, just east of a surface low along
the cold front. This front will push through the Midsouth today,
passing through Memphis by noon, and preceded by one or more
convective lines. Today's greatest severe risk will occur over
northeast MS where the cold front will intercept afternoon
instability and deep layer shear. 06Z HRRR depicts MLCAPE of 1800
J/kg at Tupelo and 0-3km SRH of 250 m2/s2. Flash flooding will be
possible, with precipitable water values around 1.7 inches, and
storms training along the cold front. Given the saturated soils
and elevated streamflows across this area, urban and small stream
flooding is quite possible.

Following the passage of the cold front late this afternoon, cool
and dry continental surface high pressure will settle into the
Midsouth. The center of this pressure ridge will settle over the
Midsouth, along and east of the MS River Friday night. Dry air and
calm winds will set up prime radiational cooling conditions, with
Saturday morning's lows forecast to drop into the 20s regionwide.

West/southwest zonal flow aloft will prevail from Sunday through
early next week. Midsouth surface temperatures will progressively
warm through the period, returning to the upper 60s and lower 70s
by Tuesday. Modified maritime air will accompany the warmer
temperatures, with surface dewpoints in the 50s. Modest convective
instability will accompany a passing shortwave trough Tuesday
night. The forecast will carry a slight chance of thunderstorms
Tuesday night, but at this time, convective parameters appear
insufficient for severe storms.

PWB

&&

.AVIATION...
(18Z TAFS)
Issued at 1117 AM CST Thu Feb 16 2023

Showers and thunderstorms continue to affect areas just east of
the Mississippi River ahead and along a cold front. Showers and
thunderstorms will spread into the KMKL and KTUP areas. Periods of
IFR ceilings ahead of the front will improve to MVFR ceilings
behind the front and will continue for the remainder of the
forecast period. Winds will be from the south at 10 to 15 knots
with higher gusts ahead of the front. Winds behind the front will
be mainly from the northwest at 10 to 15 knots and gusty.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...ARS

In the hours before

Local storm report, Feb 16, 9:32 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
932 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       2 S GATES               35.82N 89.41W
02/16/2023  M5.35 INCH       LAUDERDALE         TN   COCORAHS

&&

MJ
Local storm report, Feb 16, 9:35 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
935 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HEAVY RAIN       1 E DIXONVILLE          35.43N 89.72W
02/16/2023  M3.11 INCH       TIPTON             TN   COCORAHS

&&

MJ
Local storm report, Feb 16, 9:40 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             3 E GREENFIELD          35.68N 90.66W
02/16/2023  E0.88 INCH       POINSETT           AR   TRAINED SPOTTER

            NICKEL-SIZED HAIL REPORTED IN THE CENTRAL
            COMMUNITY.

&&

MJ
Local storm report, Feb 16, 11:17 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1117 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     FLASH FLOOD      5 SSW PURYEAR           36.38N 88.37W
02/16/2023                   HENRY              TN   TRAINED SPOTTER

            WHITLOCK ROAD IMPASSABLE DUE TO FLASH
            FLOODING. ODOM ROAD IS WASHED OUT AND
            IMPASSABLE.

&&

MJ
Local storm report, Feb 16, 11:33 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     2 NW CLARKSBURG         35.90N 88.42W
02/16/2023                   CARROLL            TN   EMERGENCY MNGR

            NUMEROUS TREE LIMBS DOWN ALONG DOLLAR HILL
            ROAD NEAR THE INTERSECTION WITH CARNAL ROAD.

&&

MJ
Local storm report, Feb 16, 11:43 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     FLASH FLOOD      3 SE TRENTON            35.94N 88.91W
02/16/2023                   GIBSON             TN   EMERGENCY MNGR

            SAMMONS ROAD AND HARPERS CHAPEL ROAD ARE
            WASHED OUT DUE TO FLASH FLOODING.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:52 PM CSTSevere Thunderstorm WarningMEGShelby, Tipton38 min
Feb 15, 9:22 PM CSTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton23 min
Feb 15, 9:40 PM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby50 min
Feb 15, 9:48 PM CSTSpecial Weather StatementMEGLauderdale27 min
Feb 15, 10:09 PM CSTAreal Flood AdvisoryMEGFayette, Hardeman2 hr
Feb 15, 10:23 PM CSTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Madison12 min
Feb 15, 10:25 PM CSTSpecial Weather StatementMEGDyer35 min
Feb 15, 10:37 PM CSTSpecial Weather StatementMEGMadison23 min
Feb 15, 10:56 PM CSTSpecial Weather StatementMEGLake19 min
Feb 16, 12:41 AM CSTAreal Flood AdvisoryMEGChester, Decatur, Henderson3 hr
Feb 16, 3:49 AM CSTAreal Flood AdvisoryMEGCrockett, Fayette, Hardeman, Haywood, Lauderdale, Madison and 2 more116 min
Feb 16, 4:20 AM CSTAreal Flood AdvisoryMEGCrockett, Dyer, Gibson, Haywood, Henry, Lauderdale and 2 more3 hr
Feb 16, 4:36 AM CSTTornado WarningMEGGibson, Henry, Weakley39 min
Feb 16, 4:39 AM CSTSevere Thunderstorm WarningMEGHenry, Weakley51 min
Feb 16, 4:39 AM CSTTornado WarningMEGHenry, Weakley51 min
Feb 16, 4:53 AM CSTFlash Flood WarningMEGGibson3 hr
Feb 16, 5:00 AM CSTFlash Flood WarningMEGWeakley3 hr
Feb 16, 5:24 AM CSTFlash Flood WarningMEGCrockett, Dyer, Haywood, Lauderdale2 hr
Feb 16, 5:25 AM CSTFlash Flood WarningMEGHenry, Weakley3 hr
Feb 16, 5:40 AM CSTAreal Flood AdvisoryMEGCrockett, Gibson, Haywood, Lauderdale, Madison, Tipton110 min
Feb 16, 5:41 AM CSTTornado WarningMEGCarroll, Gibson, Henderson, Madison49 min
Feb 16, 6:53 AM CSTAreal Flood AdvisoryMEGCarroll, Gibson, Henry4 hr
Feb 16, 7:25 AM CSTFlash Flood WarningMEGCarroll, Crockett, Dyer, Gibson, Haywood, Lauderdale5 hr
Feb 16, 7:49 AM CSTFlash Flood Warning Considerable damage threatMEGCarroll, Henry, Weakley5 hr
Feb 16, 9:48 AM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale21 hr
Feb 16, 11:49 AM CSTAreal Flood AdvisoryMEGShelby56 min
Feb 16, 12:13 PM CSTRiver Flood AdvisoryMEGDecatur, Hardin14 days
Feb 16, 12:17 PM CSTSevere Thunderstorm WarningMEGFayette, Hardeman19 min
Feb 16, 12:25 PM CSTAreal Flood WarningMEGCarroll, Crockett, Dyer, Gibson, Haywood, Lauderdale and 4 more6 hr
Feb 16, 12:30 PM CSTAreal Flood WarningMEGCarroll, Gibson, Henry, Weakley6 hr
Feb 16, 1:38 PM CSTTornado WarningMEGHardin, McNairy23 min
Feb 16, 2:13 PM CSTTornado WarningMEGHardin62 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.